California, 2006

High Wind and Strong Wind in California, January 2, 2006

January 2, 2006 · NWS SGX · 8 events in 8 counties and zones

A strong Pacific storm brought widespread gusty winds over 50 mph all the way from the coast to the mountains. The winds downed trees, phone lines, and power lines.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong Pacific storm brought widespread gusty winds over 50 mph all the way from the coast to the mountains. The winds downed trees, phone lines, and power lines. Some trees fell across automobiles and houses, while others fell across roadways and power lines. Hundreds of thousands of customers lost power during the storm. One hard hit area was Crestline, where 20 homes were left uninhabitable by downed trees. Elsewhere, in Apple Valley, the high winds downed trees, power poles, and caused damage to numerous homes. A trailer home was knocked off its supports by strong winds near Hesperia. The newly renovated "M" above Moreno Valley on Box Springs Mountain was torn apart by the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 3:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 2, 3:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST MON JAN 2 2006

.SYNOPSIS...A PACIFIC STORM WILL MOVE OVER SOUTHERN CALIFORNIA WITH
HEAVY RAIN AT TIMES...STRONG GUSTY WINDS AND A SLIGHT CHANCE OF A
THUNDERSTORM. THE STORM WILL EXIT THE AREA LATE TONIGHT. HIGH
PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL DEVELOP TUESDAY AND
WEDNESDAY AND BRING FAIR WEATHER THE REST OF THE WEEK. A WARMING
TREND WILL ALSO OCCUR...WITH TEMPERATURES PEAKING THURSDAY AND
FRIDAY BEFORE A COOLING TREND RETURNS. HIGH SURF WILL IMPACT THE
COAST MOST OF THIS WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WARM AIR ADVECTION AND DEEP MOISTURE BROUGHT LIGHT RAIN TO MOST OF
THE AREAS. A FEW SPOTS IN THE SAN BERNARDINO COUNTY MTNS HAVE
ACCUMULATED OVER AN INCH OF RAIN SINCE SUNDAY...BUT THEY DID IT THE
SLOW WAY...ABOUT 1/10 INCH PER HOUR. MOST OTHER AREAS HAVE
ACCUMULATED 1/4 INCH OR LESS. EXPECT THIS LIGHT RAIN TO CONTINUE
UNTIL THE BEST UPWARD FORCING ARRIVES DUE TO UPPER-LEVEL DIFFLUENCE
AND THE APPROACH OF THE COLD FRONT TODAY. THEN...THE RAIN WILL
BECOME MODERATE TO HEAVY. EXPECT ORANGE COUNTY TO REACH THAT LEVEL
BY 8 AM AND SAN DIEGO COUNTY BY 10-11 AM...ESPECIALLY NORTH.

THE COLD FRONT...ASSOCIATED WITH QUITE A TIGHT SURFACE PRESSURE
GRADIENT...SHOULD MOVE THROUGH THE AREA THIS AFTERNOON...AND THIS
SHOULD BRING THE STRONGEST WINDS. IN COASTAL AREAS...WINDS COULD
GUST AROUND OR EVEN A BIT OVER 45 MPH WITH THE PASSAGE OF THE FRONT.
IN THE MTNS...WINDS WILL BE HIGH MOSTLY DUE TO THE WINDS
ALOFT...50-60 KNOTS AT 700 MB...AND ONCE THE COLD AIR ADVECTION
STARTS IN THE AFTERNOON...SOME DECENT GUSTS COULD SURFACE IN THE
DESERTS FROM A MTN WAVE. OF COURSE...THE STRONG 850-700 MB WINDS
FROM THE SOUTHWEST WILL AID OROGRAPHICS AND BRING LOCAL STORM TOTAL
RAINFALL AMOUNTS GREATER THAN 5 INCHES TO THE SW SLOPES OF THE SAN
BERNARDINO AND POSSIBLY EVEN THE ORANGE COUNTY MOUNTAINS. 1-2 INCHES
WILL OCCUR AT THE COAST...NEARLY AN INCH IN THE HIGH DESERTS AND 1/2
INCH OR LESS IN THE LOWER DESERTS. THERE IS A THREAT OF FLASH
FLOODING IN MOST AREAS...ESPECIALLY IF A TSTORM FORMS FROM THE
COMBINATION OF INCREASING DYNAMICS AND INSTABILITY THIS
AFTERNOON...WITH 500 MB TEMPS FALLING TO AROUND -18 DEG C IN
NORTHERN AREAS.

THE STORM WILL MAKE A QUICK EXIT LATE TONIGHT...AND BY
WED...STEREOTYPICAL SO-CAL WEATHER WILL RETURN UNDER WEAK OFFSHORE
FLOW. TEMPS COULD ACTUALLY REACH THE LOWER 80S IN A FEW VALLEY
LOCATIONS BY THU. WEAK TROUGHING TO OUR NW WILL BRING A COOLING
TREND NEXT WEEKEND...BUT PRECIP SHOULD REMAIN FAR TO OUR NORTH.

&&

.AVIATION...GENERAL IFR TO LIFR CONDITIONS EXPECTED TO PERSIST INTO
THIS EVENING IN ADVANCE OF A STRONG PACIFIC FRONT. A STEADY INCREASE
IN S WIND IS EXPECTED UNTIL FRONTAL PASSAGE AT COASTAL AIRPORTS NEAR
00Z THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE
FRONT ALONG WITH STRONG AND SHIFTING WINDS. WIND GUSTS COULD REACH
45 KT BRIEFLY AHEAD OF THE FRONT THEN DECREASE AND VEER SW THIS
EVENING. THE MOUNTAINS WILL REMAIN OBSCURED IN CLOUDS AND RAIN WITH
STRONG S TO SW FLOW CREATING AREAS OF UDDFS AND LLWS. SOME MVFR
CONDITIONS EXPECTED IN THE DESERTS AS WELL LATE TODAY AND THIS
EVENING NEAR TIME OF FRONTAL PASSAGE.

&&

.MARINE...SWELL HAS BEEN SLOW TO BUILD THIS MORNING...BUT TANNER
BANKS WAS JUST BEGINNING TO BUMP UP AT 10Z. STILL LOOKING FOR THE
LONGER PERIOD. BASED ON MODEL GUIDANCE THE OUTER BUOYS SHOULD BE
RESPONDING SOON...MAKING IT TO THE COAST LATER THIS MORNING. SWELL
EXPECTED TO PEAK OVER THE INNER WATERS EARLY ON TUE NEAR 13 FEET AND
IN THE OUTER WATERS NEAR 19 FEET. GIVEN THE EXPECTED SWELL
HEIGHTS...WILL KEEP THE HIGH SURF ADVISORY IN EFFECT FOR COASTAL
AREAS THROUGH EARLY WEDNESDAY. WITH MORNING HIGH TIDES TO REACH
AROUND 6.5 FEET THE NEXT COUPLE OF MORNING...COASTAL FLOODING WILL
BE A CONTINUED THREAT. THE COASTAL FLOOD WARNING WAS PUSHED BACK TO
10 AM TODAY AND WILL REMAIN IN EFFECT THROUGH 10 AM TUE.

IN SHORTER TERM...A GALE WARNING HAS BEEN POSTED FOR THE COASTAL
WATERS DUE TO THE STRONG FORCING ASSOCIATED WITH THE DEEPENING
SURFACE LOW NW OF PT CONCEPTION. WINDS JUST ABOVE THE SURFACE ARE
FORECAST TO REACH 45 TO 50 KT. AS SOME OF THIS MIXES DOWN LATER
TODAY...GUSTS SHOULD REACH 35 KT OR GREATER FOR A TIME AHEAD OF THE
FRONT. BEHIND THE FRONT WINDS WILL DROP OFF RAPIDLY BUT THE LARGE
SWELL WILL CONTINUE HAZARDOUS SEAS FOR SMALL CRAFT AND HIGH SURF AT
THE COAST. ALSO...AS THE FRONT MOVES THROUGH...THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS THE COASTAL WATERS...WITH
LIGHTNING/HEAVY RAIN/GUSTY WINDS AND WATERSPOUTS ALL POSSIBLE WITH
ANY THUNDERSTORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH
THIS EVENING. SEE LAXFFASGX.

HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR
ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX.

COASTAL FLOOD WARNING FROM 10 AM TODAY THROUGH 10 AM TUESDAY. HIGH
SURF ADVISORY THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX.

GALE WARNING FOR THE OUTER WATERS TODAY. SEE LAXCWFSGX.

MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX.

&&

PUBLIC...MAXWELL
AVIATION/MARINE...JAD
Hazardous weather outlook, Jan 2, 4:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON JAN 2 2006

CAZ042-043-048-050-055>058-060>062-PZZ750-775-030000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FOR ALL OF SOUTHWEST CALIFORNIA THROUGH TONIGHT...A STRONG PACIFIC
STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG GUSTY
WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING.
HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG GUSTY WINDS
WILL ALSO OCCUR. SEE LAXFFASGX...LAXNPWSGX...LAXSPSSGX... LAXSRFSGX
AND LAXCFWSGX.

AT THE COAST...LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP
CURRENTS TO THE SAN DIEGO COUNTY COASTLINE. SEE LAXSRFSGX AND
LAXCFWSGX FOR DETAILS. A HIGH SURF ADVISORY IS IN EFFECT FROM UNTIL
8 AM PST WEDNESDAY. SEE LAXSRFSGX AND LAXCFWSGX.

LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN
THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS
ARE ALSO POSSIBLE. SEE LAXCWFSGX AND LAXMWSSGX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND
STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 4 high wind. Local standard time, as filed.

Strong Wind, Orange County Coastal Plain

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
Orange County Coastal Plain forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER

Strong Wind, San Bernardino County Valley/The Inland Empire

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
San Bernardino County Valley/The Inland Empire forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Strong Wind, San Diego County Coasts

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
San Diego County Coasts forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong Wind, San Diego County Valleys

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
San Diego County Valleys forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High Wind, Apple and Yucca Valleys

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
Apple and Yucca Valleys forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, San Bernardino County Mountains

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High Wind, Riverside County Mountains

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
Riverside County Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High Wind, San Diego County Mountains

When
January 2, 9:00 AM PST to 8:00 PM PST
Where
San Diego County Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486498, 5486499, 5486500, 5486501, 5486502, 5486503, 5486504, 5486807.